Oregon, 2023

Funnel Cloud in Oregon, June 19, 2023

June 19, 2023 · NWS PQR · 1 event in 1 county or zone

A funnel cloud was observed near Salem on June 19 around 3 pm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A funnel cloud was observed near Salem on June 19 around 3 pm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jun 19, 1:31 PM PST, 29 minutes earlier.

Area forecast discussion, Jun 19, 1:31 PM PST, 29 minutes before
Area Forecast Discussion...
National Weather Service Portland OR
231 PM PDT Mon Jun 19 2023

.SYNOPSIS...A cold upper trough is impacting the Pacific NW,
bringing cool temperatures, as well as rain, mountain snow, and
isolated thunderstorm chances through Tuesday. Snow levels are
unseasonably low, with light accumulations down to the Cascade
passes at times through Tuesday morning. Drier weather is then
expected as temperatures gradually climb back to seasonal normals
Wednesday with additional warming into late week.

&&

.SHORT TERM... Today through Wednesday...Showers activity has
increased once again through the morning and early afternoon
hours across NW Oregon and SW Washington. Water vapor satellite
imagery shows the positively tilted upper trough has dropped
south into Oregon today with a shortwave along the flow causing
enhanced showers and thunderstorms this afternoon across the
region. Model sounding forecasts show an increase in MLCAPE
values from yesterday, around 200-500 J/kg, but much less shear.
In fact, both the HREF and NBM are showing areas of 30-40%
chance of thunderstorms continuing through this evening in the
southern Willamette Valley into the Lane County Cascade
foothills with around a 15-25% chance of thunderstorms for other
locations within the forecast area. Rainfall amounts today will
again vary due to the showery nature of the precipitation, with
around a 50% chance of most locations within the Willamette
Valley seeing 0.20-0.30 inch of rainfall. A few locations may
see rainfall amounts again reaching the 0.75-1.00 inch 24-hour
totals (5-10% chance), especially along the west slopes of the
Cascade foothills. At higher elevations in the Cascades, snow
will continue above 4500-5000 ft, but accumulations are expected
to remain light.

The upper low then shifts east of the Cascades tonight into Tuesday
while weak surface low pressure drops south across the coastal
waters. Showers become more stratiform in nature as a surface front
pushes into the region. Expect one more day of unseasonably cool and
damp weather on Tuesday. Snow levels will gradually rise to
above 6000 ft by Tuesday evening with a few lingering showers
quickly dissipating Tuesday night. Temperatures are very likely
to rebound to near normal values on Wednesday as we dry out and
morning clouds give way to mostly sunny skies. /DH/HEC

.LONG TERM...Thursday through Sunday...Ensemble guidance indicates
the main upper trough moves northeast into Canada, but a weak
troughy pattern remains across the Pacific NW. Deterministic models
show various depictions of upper level cutoff lows near California
Thursday through the weekend. This pattern will keep occasional
showers and thunderstorm chances, mainly over the Cascades, into the
weekend. NBM guidance suggests temperatures will warm back into the
upper 70s to lower 80s, while precipitation chances (away from the
Cascades) remain below 20%. /DH

&&

.AVIATION...Satellite shows the low pressure system that once sat
over the coast shifting inland, with a smaller mesoscale low over
the OR/CA boarder. Altocumulus is bubbling up over the entire
forecast area with higher cloud tops in the central and southern
Willamette Valley. Radar is showing showers beginning to develop
this afternoon which are producing increased rain and reduced
visibilities with gusty winds. At this point, confidence is low as
to where the storms will pop up, so have struggled as to whether
or not to put VCTS or TS in the TAFs. Given the widespread nature,
would say there is around a 20-30% chance of thunderstorms through
this afternoon. Storms are fast moving though and are dissipating
quickly. Areas most at risk will be through the Willamette Valley
and the central OR coast.

Overnight the thunderstorm chances decrease but showers will
persist. Snow still will fall over the Cascades and could see
some periods of breezy winds, but overall minimal impacts to
aviation. After 12Z Tue, a weak shortwave will bring another round
of showers and breezy winds. Thunderstorm chances are less than
5% but showers may still impact approaches to area terminals.

For detailed Pac NW aviation weather information, go online to:
http://weather.gov/zse

KPDX AND APPROACHES...VFR through the period. Showers will persist
with thunderstorms possible around the area. Confidence is low in
regards to whether they will move over the terminal, but cannot
rule it out in the vicinity. But because of this lack of
confidence, have excluded from the TAFs. Storms are moving west to
east with stronger westerly winds so headwinds likely for eastern
approaches. Another round of showers, although less robust,
tomorrow after 12Z Tuesday.				-Muessle

&&

.MARINE...Low pressure continues to push inland today which is
bringing showers to all of the waters. The more convective
rotating storms appear to have dissipated, but with these
thunderstorms, cannot rule out another funnel cloud or waterspout.
Confidence is low to moderate for thunderstorm development, and
even lower for the presence of any more severe thunderstorms
forming.

Winds remain the larger threat into the long term with gusts
around 20-30 kt forecast for much of the waters. A weak low level
jet will compress against the shoreline and enhance the southerly
winds. PZZ252 will be the area that sees the gustier winds. The
small craft advisory has been extended through late Tuesday
morning, and now encompasses the south central waters of PZZ273
and PZZ253. These areas are more of the "tail end" of the winds,
but cannot rule it out. In addition to winds, seas will generally
be around 6-9 ft at 9-10 seconds throughout the next several days.

After Tuesday, high pressure develops and conditions will settle.
Seas will ease and fall to around 4-6 ft on Wednesday and remain
consistent through Thursday. Winds will stay amplified though as
a northerly wind reversal occurs and speeds up through the central
OR waters from Newport to Astoria - especially in the outer
waters. -Muessle

&&

.PQR WATCHES/WARNINGS/ADVISORIES...

OR...None.
WA...None.
PZ...Small Craft Advisory from 9 PM this evening to 11 AM PDT
     Tuesday for Coastal waters from Cape Shoalwater WA to Cape
     Falcon OR out 60 NM.

     Small Craft Advisory from 11 PM this evening to 11 AM PDT
     Tuesday for Coastal waters from Cape Falcon OR to Cape
     Foulweather OR out 60 NM.

     Small Craft Advisory from 2 AM to 11 AM PDT Tuesday for Coastal
     waters from Cape Foulweather to Florence OR out 10 NM-
     Waters from Cape Foulweather to Florence OR from 10 to 60
     NM.
&&

www.weather.gov/portland

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

In the hours before

Local storm report, Jun 19, 9:38 AM PST, 4 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Portland OR
1038 AM PDT Mon Jun 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     Waterspout       7 WNW Cape Falcon       45.79N 124.12W
06/19/2023                   PZZ251             OR   Trained Spotter

            Five waterspouts observed NW of Cape Falcon.
            The first waterspout was observed around
            10:20 AM. The others have formed over the
            last 10 minutes.

&&

TJ
Special weather statement, Jun 19, 9:56 AM PST, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Portland OR
1056 AM PDT Mon Jun 19 2023

ORZ001>008-010>016-WAZ019>022-039-040-045-046-200300-
North Oregon Coast-Central Oregon Coast-
Coast Range of Northwest Oregon-
Central Coast Range of Western Oregon-Lower Columbia-
Greater Portland Metro Area-Central Willamette Valley-
South Willamette Valley-Northern Oregon Cascade Foothills-
Northern Oregon Cascades-Cascade Foothills in Lane County-
Cascades in Lane County-Upper Hood River Valley-
Western Columbia River Gorge-Central Columbia River Gorge-
South Washington Cascades-Willapa Hills-South Washington Coast-I-
5 Corridor in Cowlitz County-Greater Vancouver Area-
South Washington Cascade Foothills-
Including the cities of Astoria, Cannon Beach, Tillamook,
Netarts, Pacific City, Lincoln City, Newport, Cape Foulweather,
Yachats, Florence, Vernonia, Jewell, Sunset Summit, Lees Camp,
Trask, Grande Ronde, Burnt Woods, Tidewater, Swisshome, Veneta,
St. Helens, Clatskanie, Hillsboro, Portland, Wilsonville,
Oregon City, Gresham, Troutdale, Salem, McMinnville, Woodburn,
Stayton, Dallas, Eugene, Springfield, Corvallis, Albany, Lebanon,
Sandy, Estacada, Silver Falls State Park, Sweet Home,
Government Camp, Detroit, Santiam Pass, Vida, Jasper, Lowell,
Cottage Grove, McKenzie Pass, McKenzie Bridge, Oakridge,
Willamette Pass, Parkdale, Odell, Corbett, Rooster Rock,
Multnomah Falls, Cascade Locks, Hood River,
Coldwater Ridge Visitors Center, Mount St. Helens,
Wind River Valley, Willapa, Frances, Elk Mountain, Ryderwood,
Raymond, Long Beach, Ocean Park, Naselle, Cathlamet,
Cape Disappointment, Longview, Kelso, Castle Rock, Vancouver,
Battle Ground, Ridgefield, Washougal, Yacolt, Amboy, Toutle,
Ariel, Lake Merwin, Yale Lake, Cougar, North Bonneville,
Stevenson, Carson, and Underwood
1056 AM PDT Mon Jun 19 2023

...FUNNEL CLOUDS POSSIBLE THROUGH THIS EVENING IN SOUTHWEST
WASHINGTON AND NORTHWEST OREGON...

An unsettled weather pattern has led to widespread shower
activity this morning across southwest Washington and northwest
Oregon. Showers will continue through this evening with a 15-40%
chance of thunderstorms forming. Showers and thunderstorms will
be capable of producing funnel clouds as well as heavy rain,
accumulating hail, gusty winds, and lightning. Funnel clouds
often do not touch the ground. However, if they do touch the
ground they are dangerous and can be damaging.

HEC
Local storm report, Jun 19, 1:23 PM PST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Portland OR
223 PM PDT Mon Jun 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     Rain             1 WNW Dundee            45.28N 123.02W
06/19/2023  U0.50 inch       Yamhill            OR   Public

            Half of an inch of rain in 10 minutes. Small
            hail that is NOT accumulating. Minor road
            flooding.

&&

TJ
Special weather statement, Jun 19, 1:25 PM PST, 35 minutes before
Special Weather Statement
National Weather Service Portland OR
225 PM PDT Mon Jun 19 2023

ORZ006-007-192200-
Greater Portland Metro Area OR-Central Willamette Valley OR-
225 PM PDT Mon Jun 19 2023

...A strong thunderstorm will impact portions of west central
Clackamas, east central Yamhill, northwestern Marion and southern
Washington Counties through 300 PM PDT...

At 224 PM PDT, Doppler radar was tracking a strong thunderstorm over
Newberg, or 13 miles east of McMinnville, moving southeast at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Newberg, Wilsonville, Canby, Dayton, Aurora, Butteville, Woodburn,
Sherwood, Mount Angel, Hubbard, Dundee, Donald, St. Paul, Barlow and
Monitor.

This includes the following highways in Oregon...
 Interstate 5 between mile markers 271 and 285.
 State Highway 18 near mile marker 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4523 12308 4538 12295 4527 12255 4504 12274
TIME...MOT...LOC 2124Z 299DEG 16KT 4527 12292

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

CB

The radar

The Portland,OR radar (KRTX), 87 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Marion

When
June 19, 2:00 PM PST to 2:01 PM PST
Where
Marion County, 1.47 mi SSW of Salem
Reported by
Trained Spotter
Coordinates
44.930, -123.030

A National Weather Service Skywarn Spotter observed a funnel cloud south of Salem.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2023Every state in 2023This day in weather historyWarnings in Oregon, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123386.